Alert archive / Michigan / Beach Hazards Statements in 2016

Beach Hazards Statement 11, NWS Marquette, MI

September 10, 2016Alger County, Marquette County, Michigan

NWS Marquette, MI issued this beach hazards statement at Sep 10, 2016, 4:31 AM EDT for Alger County, Marquette County, Michigan. It took effect at Sep 10, 2016, 11:00 AM EDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Sep 10, 2016, 4:31 AM EDT (08:31 UTC)
In effect from
Sep 10, 2016, 11:00 AM EDT
Expired
Sep 10, 2016, 10:00 PM EDT
In force
11 hr
Issued by
NWS Marquette, MI

Counties Alger County, MI, Marquette County, MI

The radar

The Marquette radar (KMQT), 37 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.5 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2016-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 406 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2016-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
406 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

890 
WHUS43 KMQT 100831
CFWMQT

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MARQUETTE MI
431 AM EDT SAT SEP 10 2016

MIZ005-006-110200-
/O.NEW.KMQT.BH.S.0011.160910T1500Z-160911T0200Z/
MARQUETTE-ALGER-
INCLUDING THE BEACHES...MCCARTY COVE...SOUTH BEACH...
AND ALONG LAKEWOOD LANE...NEAR AU TRAIN BAY...
AND ALONG PICTURED ROCKS
431 AM EDT SAT SEP 10 2016

...BEACH HAZARDS STATEMENT IN EFFECT FROM 11 AM EDT THIS MORNING
THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A BEACH
HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS...WHICH IS IN
EFFECT FROM 11 AM EDT THIS MORNING THROUGH THIS EVENING. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS ARE 
  EXPECTED ALONG THE LAKE SUPERIOR SHORELINE.

* STRONG RIP CURRENTS...EXPECTED.

* STRONG OUTLET CURRENTS...EXPECTED.

LOCATIONS/IMPACTS

FOR ALGER COUNTY...CURRENT RELATED FATALITIES AND RESCUES IN THE
PAST HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR TO TODAY NEAR THE
AU TRAIN RIVER MOUTH AT AU TRAIN...THE EXPOSED REGIONS OF GRAND
MARAIS HARBOR...AND THE PICTURED ROCKS NATIONAL LAKESHORE.

FOR MARQUETTE COUNTY...CURRENT RELATED FATALITIES AND RESCUES IN THE
PAST HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR TO TODAY IN MIDDLE
BAY NORTH OF PRESQUE ISLE AND AT LITTLE PRESQUE ISLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DANGEROUS POUNDING WAVES AND LIFE-THREATENING CURRENTS ARE
EXPECTED AT THE BEACHES. PEOPLE VISITING THE BEACHES SHOULD STAY
OUT OF THE WATER. PAY ATTENTION TO BEACH FLAGS AND SIGNS POSTED
AT BEACH ACCESS POINTS AND LIFEGUARD STATIONS.  

DANGEROUS CURRENTS CAN SWEEP YOU OUT AWAY FROM SHORE. THEY OCCUR
MOST OFTEN AT BREAKS OR LOW SPOTS IN SANDBARS...NEAR SHORELINE
STRUCTURES...AND NEAR RIVER MOUTHS OR OTHER WATER OUTLETS. 

&&

$$

KC

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 10, 4:19 AM EDT, 12 minutes earlier.

Area forecast discussion, Sep 10, 4:19 AM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
419 AM EDT SAT SEP 10 2016

.SHORT TERM...(Today and tonight)
Issued at 418 AM EDT SAT SEP 10 2016

00Z raobs/latest wv imagery and RAP analysis shows a deepening upr
trof over the Ncentral Conus with a fairly strong shrtwv lifting out
of the base of this trof into the Upr MS river valley. Since the
forcing associated with this feature has not yet interacted with an
axis of hier pwat /up to 1.5 inches per SPC analysis/ and weak sfc-
h85 troffing stretching fm Scentral WI into Ern Upr MI, numerous
showers are present over the far SE cwa along the axis of hier mstr.
Sct-numerous showers are present over wrn Upr MI into MN ahead of
cold fnt associated with the shrtwv. Temps are fairly warm early
this mrng with 00Z h85 temps 16C at GRB/APX. H85 temps within the
thermal trof over the nrn plains behind the cold fnt are as lo as 6-
8C.

There are numerous fcst concerns in the short term, including pops
and then winds associated with a sfc lo pres that is fcst to dvlp
and intensify on the trof axis just to the SE ahead of the incoming
shrtwv.

Early this mrng/today...As shrtwv to the SW lifts into the Upr Lks,
vigorous dpva/deep lyr qvector cnvgc and upr dvgc ahead of this
disturance and in RRQ of 120kt h3 jet max near James Bay should be
sufficient to result in a rapid expansion of the showers, espcially
over the E half of the cwa closer to the sfc-h85 trof and hier pwat.
The GFS has been fairly consistent showing an axis of strengthening
h85-7 fgen/uvv over this part of the cwa on the wrn flank of the
trof axis this mrng. So wl fcst the hiest categorical pops/pcpn
amnts/with embedded TS in the presence of SSI down to about -1C in
this area. Fortunately, this band of sharper forcing is fcst to lift
fairly quickly to the NE and into SE Ontario toward 15Z. But lighter
rains wl persist until the deep lyr qvector cnvgc/hier h85-5 RH lift
out to the NE as well after 18Z. With the arrival of deep lyr
qvector dvgc/subsidence/mid lvl drying during the aftn, there should
at least be partial clrg over the W half of Upr MI. Models continue
to show sfc cyclogenesis as well on the trof axis with more rapid
dvlpment occurring once the sfc lo exits to the E. The 00Z NAM is
strongest with the NNW winds that are fcst to dvlp on the wrn flank
of this departing sfc lo pres, with h925 winds fcst up to 35 to 40
kts in areas E of Munising/Grand Marais. With an influx of the
cooler air to the NW over the relatively warm waters of Lk Sup, the
setup seems favorable for very gusty winds at least close to advy
criteria. But most of the other models are weaker with the fcst wind
speeds, so wl hold off on any headlines for now and continue going
special wx statement for Alger/Luce counties for gusty winds to arnd
40 mph and some beach erosion accompanying the bldg waves/above
normal Lk Sup water lvls. These hi waves wl contribute to a hi swim
risk along the Lk Sup waters fm Marquette County to the E.

Tngt...The strong NNW winds over mainly the Ern cwa wl diminish this
evng as the lo the E exits into Quebec and sfc hi pres blds toward
the area under quickly rising h5 hgts ahead of an aprchg shrtwv rdg.
The incoming airmass, with h85 temps down to 5C, wl probably be
sufficiently cool to maintain some lk clds over the Keweenaw and the
E, but fcst sdngs sug the near sfc lyr wl be too dry for any pcpn.
Influx of cooler air wl drop min temps into the 40s away fm
moderation off Lk Sup.

.LONG TERM...(Sunday through Friday)
Issued at 257 AM EDT SAT SEP 10 2016

Prior to a cold front moving through, Sun and at least most of Mon
look pleasant with mostly clear skies, highs in the 70s and lows in
the 50s.

That front will bring chances for precip Late Mon into early Tue
depending on shortwave energy and moisture availability. Behind the
front, a shortwave trough may move through on Tue, combining with
NNW winds and 850mb temp AOB 7C to bring isolated-scattered showers.
Highs on Tue will be in the upper 50s to mid 60s, warmest SE.

850mb temps could fall to near 0C Tue night as a SFC high moves in.
The cold temps will initially lead to lake effect clouds and
isolated showers, but those should be diminishing as the dry high
moves in. Certainly potential for a hard freeze over the interior W,
but for now have lows down to 32F.

Airmass temps look to rebound to 10-12C late in the week. There is
potential for precip Fri-Sat, but confidence is very low.
&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 122 AM EDT SAT SEP 10 2016

Rain will continue over the three TAF sites early this morning with
the main impacts occuring at KSAW where there will be the
possibility of IFR ceilings and visibilities for a brief period
between 9Z and 12Z. KIWD and KCMX will see MVFR ceilings through the
night into the early daylight hours before northerly winds pick up
and conditions improve. Wind gusts up to 25 knots are possible this
morning but then the winds will relax while the precipitation ends
from west to east this afternoon. VFR conditions prevail into the
evening hours with winds diminishing to less than 10 knots by 0z at
KSAW and KIWD, and shortly thereafter at KCMX.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 418 AM EDT SAT SEP 10 2016

A cold front is moving across Lake Superior early this morning, with
winds shifting to the NNW in its wake. As a lo pres moves thru
eastern Upper MI this morning and deepens over SE Ontario today,
expect the NNW winds to increase up to 30 kts over much of the E
half of the lake. Since widespread gales do not appear likely, opted
to drop the previous gale watch. But there could still be some gale
force gusts over the eastern portion of the lake this afternoon into
the evening before the lo pres moves farther away and an approaching
hi pres ridge cause the winds to diminish tonight into Sun. As the
hi pres shifts to the E and a tighter pres gradient develops again
on Sun night into Mon ahead of an approaching cold front, expect SSW
winds to increase up to 30 kts. Winds will shift back to the NNW
late Mon into Tue following the cold frontal passage, but these
winds are not expected to be higher than 20 kts. Winds will diminish
and back to the W as trailing hi pres moves thru the Western Lakes
on Wed.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...KC
LONG TERM...Titus
AVIATION...RJT
MARINE...KC
Hazardous weather outlook, Sep 10, 4:11 AM EDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
411 AM EDT SAT SEP 10 2016

MIZ005>007-110815-
MARQUETTE-ALGER-LUCE-
411 AM EDT SAT SEP 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS MORNING. RAIN MAY BE
HEAVY AT TIMES THIS MORNING...MAINLY OVER THE CENTRAL AND EAST.

NORTH TO NORTHWEST WINDS WILL GUST BETWEEN 30 AND 40 MPH THIS AFTERNOON
INTO THIS EVENING ALONG THE LAKE SUPERIOR SHORELINE EAST OF
MARQUETTE. THE GUSTY WINDS WILL PRODUCE WAVE HEIGHTS APPROACHING 10
FEET IN THESE AREAS WHICH MAY LEAD TO MINOR LAKE SHORE FLOODING AND
MINOR BEACH EROSION.

THERE IS A HIGH SWIM RISK FOR THE BEACHES OF MARQUETTE COUNTY AND
AREAS TO THE EAST TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PLEASE SUBMIT REPORTS OF HEAVY RAINFALL TO THE NATIONAL WEATHER
SERVICE OFFICE VIA OUR WEBSITE AND SOCIAL MEDIA.

MIZ001>004-009>014-084-085-110815-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-GOGEBIC-IRON-
DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON-
NORTHERN SCHOOLCRAFT-
411 AM EDT SAT SEP 10 2016 /311 AM CDT SAT SEP 10 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS MORNING. RAIN MAY BE
HEAVY AT TIMES THIS MORNING...MAINLY OVER THE CENTRAL AND EAST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PLEASE SUBMIT REPORTS OF HEAVY RAINFALL TO THE NATIONAL WEATHER
SERVICE OFFICE VIA OUR WEBSITE AND SOCIAL MEDIA.

LSZ162-240>251-263>267-110815-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
411 AM EDT SAT SEP 10 2016 /311 AM CDT SAT SEP 10 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS MORNING.

A FEW NORTH TO NORTHWEST GALE FORCE GUSTS ARE POSSIBLE OVER EASTERN
LAKE SUPERIOR THIS AFTERNOON INTO THIS EVENING.

WATERSPOUTS ARE POSSIBLE THIS MORNING OVER WESTERN LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PLEASE SUBMIT WATERSPOUT REPORTS TO THE NATIONAL WEATHER SERVICE
OFFICE VIA OUR WEBSITE OR FACEBOOK.

LMZ221-248-250-110815-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
411 AM EDT SAT SEP 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

TITUS

Nearby

Beach Hazards Statements in Michigan, 2016Every beach hazards statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.